Last Modified on Oct 20, 2013
Those with a "burning feet" condition experience a sudden and sometimes lasting feeling of intense heat in one or both feet. This burning feet syndrome – also known as Grierson-Gopalan syndrome – is not associated with any rash or obvious skin symptoms, but it can result in excessive sweating and foot odor as well as generalized pain in the foot.
Burning feet may sometimes be a result of B-vitamin deficiencies or other dietary inadequacy. Symptoms may also include "pins and needles" feelings, numbness, and pain that extends up even beyond the ankles - all of which are more likely to occur toward bedtime.
Burning Feet Syndrome is poorly understood but may be related to diabetes, renal conditions, hypothyroidism, arthritis, nerve damage, and alcoholism.
Home Remedies: Some have recommended soaking the feet in a warm black tea infusion, which may address potential fungal or bacterial causes of burning feet symptoms.
[YEA] 12/07/2011: Gloria from Brentwood, Ny: "Thank you Earth Clinic!! This is an awesome website! For years I had burning feet that gave my feet a very bad odor! In a tv show a Dr. said black tea infusion was the answer. And I inmediately made a 5 tea bags infusion with enough water to get my feet covered up to the ankles. I soaked my feet until the water cooled down, like 20 minutes. I did again a week later. This was 8 years ago. The Dr said tannic acid in the black tea was antibacterial and antifungal. I have recommended this a lot of people and all of them had success! I just needed two times of soaking, some of my friends did it three times, but in all cases the burning sensation and bad odor went away forever."
[WORKED TEMPORARILY] 06/11/2011: Just Chillin from Vannes, France: "This is for Ted or for anyone who can help on this wonderful site. I have been having burning feet for some time, and went to a friend who does muscle testing and she discovered I had a B1 inbalance. I have been taking Thiamin pyraphosphate, the one that absorbs better for about 6 weeks or so, and when I saw her last I tested ok for it. She discovered that I had a sugar imbalance, so have been cutting out food that can raise blood sugar, great as I have lost weight too. However since I have cut down the dosage of the Thiamin phyraphosphate as per my friend, to about a third of the dose, the burning feet, and prickling legs have come back, as bad as it was before. The only thing I can think is that is is because I have reduced it, but have been told that you shouldn't stay on a supplement of one b vitamin for too long? I had a blood test back in feb/march and the glycaemic thing was 5.7 which was ok, so dont think I have a problem there. MY blood pressure is fine too. Does anyone have any thoughts on why these symptoms should return, is if food related, any help would be great as do not want to go back to the doctor, as when I first had the burning feet last September, he said it was anxiety!!!"Replies
06/11/2011: Just Chillin from Vannes, , France replies: "Sorry forgot to add that the other symptom that has returned is this kind of wowing in the ears, bit like the heartbeat, and I know heart rate is a b1 deficiency symptom. My pulse can go up a bit but after resting is usually around 80. Thanks again everyone."
06/11/2011: Ruth from London, England replies: "Wow! I didn't know anyone else has burning feet.
I had it every summer for a few years. Seemed to mostly happen in the evening, not in reaction to walking around or anything like that. I'd suddenly feel like my feet were very, very hot (sort of a hot flash for feet! ) and I'd go rinse them off in the shower.
I improved my diet considerably a year and a half ago. I don't eat anything processed at all. I cook from scratch. I cook with healthy fats (butter, coconut oil, etc. ), eat the healthiest version I can find of meat, veggies, fruit, bread, dairy. Have a look on the Weston Price website for more info.
My burning feet have disappeared entirely, along with lots of other small and large improvements in health. I couldn't tell you which dietary change made the difference to my feet.
Good luck. I hope that helps."
06/12/2011: Just Chillin from Vannes, France replies: "Hi Ruth, Thanks for coming back and so glad you are feeling better. Its nice to know of someone else that had it, as its awful. I used to get it worse in the evenings, then recently it has begun to be all the time. Did you not have a deficiency or anything similar? I am not good at ignoring things that have improved then get worse again. I do try to eat sensibly, and have recently lost weight because of it. I can't pin point what makes it worse. The only connection I can find is that I have reduced the supplement as advised."
07/04/2011: Ted from Bangkok, Thailand replies: "If it is anxiety, it is simply 500 mg of niacinamide B3. As far as burning feet it is fungus issue, the best that can deal with that is castor oil apply to the area, or to make it work better, use DMSO 80% and castor oil 20%, apply to the area. The other issue relates with circulatory issue, yes thiamine works, but the other issue is blood is too thick, or viscous, in which case vitamin E 200 I. U. Is a small dose and will gradually do it. The other is quicker, if you don't have issues about aspirin, which is 500 mg dissolved in 1 cup of water taken three times a day, for one day. Thereafter take as you need, either vitamin E, or aspirin. In some rare cases, it responds to fish oil but is not taken everyday perhaps initially every day for one week, then weekly, the take as you need. Finally if you are having prickly feeling that is more likely circulatory for sure, you take bromelain as 2000 GDU, 500 mg, dissolved in a glass of water, it may require more but over the week it should work.
10/20/2013: Ted from Toronto, Canada replies: "Vitamin B1(thiamin) is water soluable and leaves the body quickly, so you have to take more, which may become toxic to you. Try the naturally occuring fat soluable version, benfotiamine. Studies have shown that benfotiamine is even more bioavailable than the other thiamine-related compounds called allithiamines, including thiamin tetrahydrofurfuryl disulfide/TTFD. Yet benfotiamine is actually less toxic than conventional thiamin supplements.
Hammes HP, Du X, Edelstein D, Taguchi T, Matsumura T, Ju Q, Lin J, Bierhaus A, Nawroth P, Hannak D, Neumaier M, Bergfeld R, Giardino I, Brownlee M. “Benfotiamine blocks three major pathways of hyperglycemic damage and prevents experimental diabetic retinopathy. ” Nat Med. 2003 Mar; 9(3): 294-9.
Koltai MZ. “Prevention of cardiac autonomic neuropathy in dogs with Benfotiamine.” In Gries FA, Federlin K. “Benfotiamine in the Therapy of Polyneuropathy. ” New York: Georg Thieme Verlag, 1998; 45-9."